Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 49, NWS Grand Rapids, MI

June 21, 2012

NWS Grand Rapids, MI issued this small craft advisory at Jun 21, 2012, 11:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2012, 11:00 AM EDT (15:00 UTC)
Expired
Jun 21, 2012, 3:00 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WHUS73 KGRR 211500
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT THU JUN 21 2012

LMZ845>847-211900-
/O.NEW.KGRR.SC.Y.0049.120621T1500Z-120621T1900Z/
SOUTH HAVEN TO HOLLAND MI-HOLLAND TO GRAND HAVEN MI-
GRAND HAVEN TO WHITEHALL MI-
1100 AM EDT THU JUN 21 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON. 

* WINDS...WEST 10 TO 20 KNOTS DECREASING THIS AFTERNOON.

* WAVES...3 TO 5 FEET DECREASING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


MJS
1 follow-up statement
700 
WHUS73 KGRR 211855
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT THU JUN 21 2012

LMZ845>847-212000-
/O.EXP.KGRR.SC.Y.0049.000000T0000Z-120621T1900Z/
SOUTH HAVEN TO HOLLAND MI-HOLLAND TO GRAND HAVEN MI-
GRAND HAVEN TO WHITEHALL MI-
255 PM EDT THU JUN 21 2012

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM EDT THIS AFTERNOON...

WINDS AND WAVES HAVE DIMINISHED AND THE ADVISORY WILL BE ALLOWED
TO EXPIRE.

$$


MJS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 21, 7:44 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 7:44 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 AM EDT THU JUN 21 2012

.SYNOPSIS...
ISSUED AT 345 AM EDT THU JUN 21 2012

A COLD FRONT WILL BRING A FEW SHOWERS AND THUNDERSTORMS TODAY.
CANADIAN HIGH PRESSURE WILL BRING FAIR WEATHER FRIDAY AND SATURDAY
WITH SEASONABLE TEMPERATURES. TEMPERATURES WILL COOL TO SLIGHTLY
BELOW NORMAL FOR MOST OF NEXT WEEK.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 345 AM EDT THU JUN 21 2012

OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE PROBABILITIES
FOR SHOWERS AND TSTORMS TODAY.

RGNL RADAR TRENDS EARLY THIS MORNING SHOW THAT TSTORMS OVER WI
CONTINUE TO WEAKEN. THIS TREND SHOULD CONTINUE THROUGH MID MORNING
WITH JUST SCATTERED SHOWERS AND PERHAPS A FEW EMBEDDED WEAK TSTORMS
WITH DECENT CONVERGENCE NOTED ALONG THE FRONT. THERE IS POTENTIAL
FOR SHOWERS AND A FEW TSTORMS TO REDEVELOP LATE MORNING AND EARLY
AFTERNOON BUT NO SEVERE WX IS ANTICIPATED DUE TO SEVERAL FACTORS
INCLUDING WEAK INSTABILITY AND WEAK PRE FRONTAL DEEP LAYER SHEAR
THAT DOES NOT RAMP UP UNTIL AFTER FROPA.

FAIR WX WITH SEASONABLE TEMPS ANTICIPATED BEHIND THE FRONT TONIGHT
THROUGH SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN. THERE IS AN
UPPER LEVEL DISTURBANCE THAT WILL MOVE IN FROM THE NW FRIDAY WHICH
WILL NEED TO BE MONITORED BUT WILL STICK WITH THE DRY FCST AT THIS
TIME.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 AM EDT THU JUN 21 2012

LITTLE QUESTION WE WILL SEE MUCH COOLER TEMPERATURES THAN WE HAVE
SEEN OVER THE PAST WEEK. OVERALL DRY CONDITIONS (LESS THAN NORMAL
TOTAL PRECIPITATION) THROUGH THE LONG TERM. I DO NOT MEAN IT WILL
NOT RAIN AT ALL... JUST THAT WHAT DOES OCCUR WILL BE LIMITED AT
BEST.

THERE DOES REMAIN THE ISSUE OF THE SCATTERED SHOWERS AND
THUNDERSTORMS FOR SUNDAY BUT THIS DOES NOT LOOK LIKE A MAJOR EVENT
DUE TO THE DRY NATURE OF NORTHWEST FLOW EVENTS. EVEN SO THERE IS
SOME LIMITED RETURN OF GULF MOISTURE AHEAD OF THE FRONT AND IN FACT
THE PRECIPITABLE WATER GETS TO AROUND 1.3 INCHES WHICH IS IN THE
75TH PERCENTILE (DECENT MOISTURE). THERE IS ALSO A 20 TO 30 KNOT LOW
LEVEL JET TO HELP THE CAUSE AND 850 DEW POINTS GET TO 12-13C (DECENT
TOO).  BESIDE THAT THERE IS A COUPLED UPPER JET SURGING SOUTHEAST
ACROSS SOUTHERN CANADA JUST NORTH OF LAKE SUPERIOR BUT THE MODELS
SHOW DECENT DIVERGENCE OVER LOWER MICHIGAN AS FAR SOUTH AS I-94 AT
18Z SUNDAY. GIVEN ALL OF THAT I WOULD SAY SHOWERS HAVE A DECENT
CHANCE OF OCCURRENCE. WHAT LIMITS THIS EVENT IS DRY LOW LEVELS (950
TO 850 MEAN RH UNDER 75 PCT WHEN 700 TO 500 RH IS OVER 90 PCT). SO
IT WOULD BE LIMITED EVENT FOR QPF. THERE IS SOME CAPE AND 850 LI ARE
NEAR 0C SO THUNDERSTORMS ARE POSSIBLE.

THERE IS AN OUTSIDE CHANCE OF SHOWERS TUESDAY AND WEDNESDAY
DEPENDING ON JUST HOW FAR WEST THE UPPER LOW FROM CANADA ACTUALLY
GETS. EVEN SO TOTAL PRECIPITATION WILL BE THAN A QUARTER INCH ACROSS
THE CWA.

THE BIG PICTURE IS AN UPPER TROUGH DEVELOPS OVER EASTERN CANADA AND
THE EASTERN CONUS BY SUNDAY AS A BLOCKING UPPER HIGH DEVELOPERS
SOUTHWEST OF GREENLAND. MEANWHILE A LARGE PACIFIC SYSTEM CLOSES OFF
AND STALLS OFF THE CA COAST IN THE SAME TIME FRAME. THAT RESULTS IN
A RIDGE OVER THE WESTERN CONUS. THE RESULT IS AN OMEGA BLOCK PATTERN
THAT CONTINUES BEYOND THIS FORECAST PERIOD.

THE SUNDAY SYSTEM IS THE RESULT OF PACIFIC ORIGIN SHORTWAVE PHASING
WITH A DIGGING NORTHERN STREAM SYSTEM. THE KEY TO HOW MUCH RAINFALL
WE SEE SUNDAY WILL BE TO THE EXTENT THE BOTH PHASE NEAR MICHIGAN.
THERE AFTER ALL A 100 KNOT 300 MB JET DIGGING SOUTH TOWARD WESTERN
UPPER MICHIGAN SUNDAY EVENING.

THE MODELS ARE ALL OVER THE PLACE OVER THE PAST FEW DAYS WITH THERE
THE CORE OF THE COLD AIR ACTUALLY GOES. THE ECMWF HAS BEEN
ESPECIALLY UNSTABLE RUN TO RUN ON THIS FEATURE. SO HERE IS THE
DEAL... IF THE CORE OF THE COLD AIR DOES GET CLOSE TO MICHIGAN (IN
THE WED TIME FRAME) WE WOULD HAVE INSTABILITY SHOWERS AND HIGHS IN
THE MID 60S. THIS IS MORE THAN POSSIBLE TOO.... BUT I AM NOT
CONFIDENT ENOUGH TO ACTUALLY PUT THIS INTO THE GRIDS YET. IT SHOULD
BE POINTED OUT THAT THE LATEST RUN OF THE ECMWF... 21ST 00Z...DOES
HAVE SHOWERS OVER ALL OF LOWER MICHIGAN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 742 AM EDT THU JUN 21 2012

VFR CONDITIONS PREVAILED ACROSS THE TAF SITES AT 730 AM THIS
MORNING. THE FRONTAL BAND OF SHOWERS AND THUNDERSTORMS HAS LARGELY
DISSIPATED. HOWEVER I EXPECT IT TO REDEVELOP NEAR THE LAKE SHORE
LATE THIS MORNING AS THE COLD FRONT COMES ON SHORE. THIS IS SHOWN
NICELY ON THE LATEST VERSION OF THE HRRR. THE SHOWERS WILL BE POST
FRONTAL AND WILL CROSS THE CWA BETWEEN 11 AM (MKG) AND 4 PM (JXN).

FOR THE MOST PART VFR CIGS AND VSBY ARE EXPECTED THROUGH SUNRISE
THURSDAY. EVEN WITH THE SHOWERS MIDDAY.

&&

.MARINE...
ISSUED AT 742 AM EDT THU JUN 21 2012

AFTER LOOKING AT THE WEB CAMS AND AT BUOY REPORTS IT IS CLEAR
WAVE HEIGHTS HAVE DIMINISHED BELOW THE 4 FOOT THRESHOLD. AS A
RESULT I DROPPED THE SCA.

&&

.HYDROLOGY...
ISSUED AT 345 AM EDT THU JUN 21 2012

NO HYDRO ISSUES EXPECTED AS RAINFALL AMOUNTS TODAY WILL BE RATHER
LIGHT WITH DRY WX ANTICIPATED FRIDAY INTO THE WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...LAURENS
MARINE...WDM
Hazardous weather outlook, Jun 21, 10:56 AM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 AM EDT THU JUN 21 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1056 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS SWIMMING CONDITIONS FOR PARTS OF THE NEARSHORE WATERS
TODAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA AS A COLD
FRONT MOVES THROUGH THE AREA. STORMS ARE NOT EXPECTED TO BE SEVERE
BUT ANY THUNDERSTORM WILL HAVE CLOUD TO GROUND LIGHTING AND BRIEF
HEAVY RAINFALL. THE THREAT FOR THUNDERSTORMS IS GREATEST OVER THE
WESTERN SECTIONS PRIOR TO NOON AND SOUTH AND EAST OF I-69 IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS ARE NOT EXPECTED BUT IF SEEN PLEASE SEND A MESSAGE
TO US THROUGH OUR WEB SITE.

LMZ844>849-220815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1056 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR BOATERS FOR PARTS OF THE NEARSHORE WATERS.

SCATTERED THUNDERSTORMS ARE EXPECTED UNTIL MID DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS ARE NOT EXPECTED BUT IF SEEN PLEASE SEND A MESSAGE
TO US THROUGH OUR WEB SITE.

WDM MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:49 AM EDTBeach Hazards StatementGRRAllegan, Muskegon, Ottawa4 hr
Jun 21, 3:45 PM EDTSpecial Weather StatementGRRJackson90 min

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.